Quantcast

Clarithromycin Use Linked To Increased Risk Of Sudden Cardiac Death In Lung Patients

March 23, 2013
Image Credit: Photos.com

Jason Pierce, MSN, MBA, RN for redOrbit.com — Your Universe Online

A study published in the British Medical Journal is the first of its kind to link the use of the antibiotic clarithromycin for treatment of chronic obstructive pulmonary disease (COPD) and community acquired pneumonia with an increased risk of death related to heart problems long after the course of treatment. Previous studies have suggested the risk of heart related mortality may increase during the use of the drug, but until now the long term consequences were less clear.

Clarithromycin, also known by the brand name Biaxin, is an antibiotic in the macrolide class, which is commonly used to treat flare ups of COPD and community acquired pneumonia. Macrolide drugs work by preventing bacterial cells from growing or multiplying.

A temporary change in heart rhythm known as prolonged QT interval is known to be a possible adverse effect of macrolide use. This prolonged QT interval has been associated with an increased risk of sudden cardiac death in patients taking another commonly used macrolide antibiotic called azithromycin, or Zithromax. In fact, the FDA recently revised the required label for azithromycin to include a stronger warning related to the risk of developing deadly heart rhythms.

The current study, by a team of researchers at the University of Dundee, found the increased risk of heart related illness and death extends beyond the period of time the patient is on the drug. The authors report the increased risk persists over the year following the medication use. Since the risk of prolonged QT interval is elevated only while the patient is taking the medication they conclude there must be another reason for these heart related problems.

The researchers suggest clarithromycin use may cause a weakening of plaques already formed on the walls of arteries. These weakened plaques can break away from the vessel wall leading to blockage of the vessel. When these blockages occur in the arteries supplying blood flow to the heart muscle then a heart attack can occur. This scenario could explain why there seems to be an increased risk of heart related problems and death after the medication has been stopped.

The research involved data collected from 1,343 patients admitted to a hospital for acute attacks of COPD and 1,631 patients admitted with community acquired pneumonia. The researchers categorized the patients as either macrolide users or non-macrolide users. Patients who received at least one dose of clarithromycin during their hospital stay were considered macrolide users.

In the year following the hospital stay, 268 of the COPD patients and 171 of the pneumonia patients were admitted to a hospital or died as the result of a heart related illness. Analysis of the data suggests there will be an additional heart related event for every eight patients given clarithromycin compared to patients not given the drug. For patients with pneumonia, there will be an additional injury for every 11 patients given the drug. The authors add, “Our findings require validation in independent datasets, especially from primary care settings and through randomized controlled trials of macrolides with long term follow-up.”


Source: Jason Pierce, MSN, MBA, RN for redOrbit.com – Your Universe Online



comments powered by Disqus